Alert archive / Illinois / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Sep 20, 2017, 8:37 PM CDT for Rock Island County, Illinois; Scott County, Iowa. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2017, 8:37 PM CDT (01:37 UTC)
- Expired
- Sep 21, 2017, 2:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 17 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 8:45 PM CDT | HEAVY RAIN 3.48 | 5 Sw Davenport, IA | MEASURED NEAR HIGHWAY 280 AND HIGHWAY 61. |
| Sep 20, 8:46 PM CDT | HEAVY RAIN 1.11 | Davenport, IA | RAINFALL SINCE EVENT BEGINNING |
| Sep 20, 8:53 PM CDT | HEAVY RAIN 2.45 | 2 Sse Davenport, IA | RAINFALL OVER PAST HOUR |
| Sep 21, 1:09 AM CDT | HEAVY RAIN 3.35 | Davenport Municipal Air, IA | RAINFALL SINCE 7 PM. |
| Sep 21, 1:44 AM CDT | FLASH FLOOD | Davenport, IA | VEHICLES STALLED WITH WATER UP TO THE DOORS AT THE INTERSECTIONS OF FAIRMOUNT AND LOCUST STREETS, AND CLARK AVENUE AND DENISON STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 307 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1710 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902
WGUS53 KDVN 210137
FFWDVN
ILC161-IAC163-210730-
/O.NEW.KDVN.FF.W.0023.170921T0137Z-170921T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
837 PM CDT WED SEP 20 2017
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
South central Rock Island County in northwestern Illinois...
Southern Scott County in east central Iowa...
* Until 230 AM CDT
* At 836 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Milan, Coal Valley, Hampton, Walcott, Blue Grass,
Buffalo, Andalusia, Riverdale, Oak Grove, Taylor Ridge, Edgington,
Panorama Park and Silvis Heights.
Additional rainfall amounts of around 1 inch are possible in the
warned area.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 289 and 303.
Interstate 74 in Illinois between mile markers 1 and 7.
Interstate 280 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4146 9042 4146 9043 4144 9043 4139 9058
4133 9072 4133 9083 4143 9079 4158 9078
4169 9040
$$
MCCLURE2 follow-up statements
551
WGUS73 KDVN 210223
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
923 PM CDT WED SEP 20 2017
ILC161-IAC163-210730-
/O.CON.KDVN.FF.W.0023.000000T0000Z-170921T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock Island IL-Scott IA-
923 PM CDT WED SEP 20 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
SOUTH CENTRAL ROCK ISLAND AND SOUTHERN SCOTT COUNTIES...
At 845 PM CDT, a trained weather spotter measured 3.48 inches of
rain near Highway 280 and Highway 61. Doppler Radar estimates
3 to nearly 4 inches of rain have fallen from southwest Davenport to
near West Lake Park and Buffalo. Additional thunderstorms will move
across the warned area the rest of this evening bringing more heavy
rainfall. Flash flooding is expected to begin shortly. Creeks which
may be affected by flash flooding include Duck Creek, Walnut Creek
and Black Hawk Creek.
Some locations that will experience flooding include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Milan, Coal Valley, Hampton, Walcott, Blue Grass, Buffalo,
Andalusia, Riverdale, Oak Grove, Taylor Ridge, Edgington, Panorama
Park and Silvis Heights.
Additional rainfall amounts of around 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4146 9042 4146 9043 4144 9043 4139 9058
4133 9072 4133 9083 4143 9079 4158 9078
4169 9040
$$
MCCLURE443
WGUS73 KDVN 210443
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
1143 PM CDT WED SEP 20 2017
ILC161-IAC163-210730-
/O.CON.KDVN.FF.W.0023.000000T0000Z-170921T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock Island IL-Scott IA-
1143 PM CDT WED SEP 20 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
SOUTH CENTRAL ROCK ISLAND AND SOUTHERN SCOTT COUNTIES...
At 1137 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between two and four inches of
rain have already fallen in southern Scott County from Davenport to
West Lake Park, Buffalo and Blue Grass, and in Rock Island County
from Milan to Rock Island and Andalusia. Additional heavy rain
producing thunderstorms will move across the warned area over the
next few hours. This heavy rain will be falling on already saturated
ground and therefore enhance the threat for flash flooding across
the warned area.
Some locations that will experience flooding include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Milan, Coal Valley, Hampton, Walcott, Blue Grass, Buffalo,
Andalusia, Riverdale, Oak Grove, Taylor Ridge, Edgington, Panorama
Park and Silvis Heights.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4146 9042 4146 9043 4144 9043 4139 9058
4133 9072 4133 9083 4143 9079 4158 9078
4169 9040
$$
MCCLUREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 6:45 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 20, 6:45 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 645 PM CDT Wed Sep 20 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 256 PM CDT Wed Sep 20 2017 18Z surface data has the cold front from northwest Wisconsin, through central Iowa and into northeast Kansas. Although not indicated in the surface data, satellite suggests a weak low in the cloud fields moving northeast along the front in Iowa. Dew points ahead of the front were in the 60s to lower 70s. Behind the front dew points were in the 40s and 50s. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 256 PM CDT Wed Sep 20 2017 Convection has initiated just prior to peak heating along the front in northeast Iowa with additional storms developing further south into central Iowa. Through late afternoon convection should be confined near the front. However, the instability that had developed in the full sun ahead of the front should result in another band of convection developing along or just west of the Mississippi just prior to sunset. The inferred wave in satellite should aid in convection expanding in areal coverage during the evening. However, overall coverage should remain scattered. The severe potential still looks low. However, the inferred wave in satellite data may help to enhance storm development and allow a few severe storms to develop. If this does occur, the primary risk would be wind and possibly hail. Late tonight convection will slowly decrease in areal coverage as the front washes out across the area. The light winds combined with the humid airmass should allow patchy fog to develop that may increase in areal coverage prior to sunrise. Clouds across the area may help to limit how thick the fog gets but some patchy dense fog is possible in river valleys and low lying areas. On Thursday, any lingering rain/fog will dissipate during the morning and skies will slowly clear. How long the clouds hold during the morning will dictate how warm it gets during the afternoon. However, it does look to be another very warm and humid day. Refer to the climate section for record highs over the next few days. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 256 PM CDT Wed Sep 20 2017 Little change in the long term forecast with this iteration as guidance continues ridging and above normal temps into the weekend. Later in the period a chance for showers and storms returns as a the ridge breaks down and the L/W trof advects east. Friday through the Weekend...After today's high temperatures guidance with highs in the 90s look likely Friday into Saturday before lower H85 temps advect into the area. Saturday looks to possibly set new record highs at a couple of sites. Spread in the high temperature guidance has decreased in the latest run of the synoptic models leading to higher confidence in forecast highs. Regardless, these temperatures are going to feel more like July than late September. Into next week, agreement between guidance is for the L/W trof to shift back to the east across our area. With it a series of shortwaves are forecast to affect the central Plains starting Monday. Each of these waves will lead to summer like convection. Eventually all of the guidance has a robust wave with cold front moving in. Temperatures are expected to drop to more seasonable later in the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 630 PM CDT Wed Sep 20 2017 Brief periods of MVFR/IFR in or near thunderstorms this evening/early tonight - Gusty winds, heavy downpours, and lightning strikes are primary threats. Areal coverage will remain scattered. The only terminal where storms are likely is at KDBQ. After 05Z/Thursday, fog is possible with best chances at KCID/KDBQ. Low confidence on how thick fog becomes at this lead time, so will have to reassess for 06Z TAF issuance. Uttech && .CLIMATE... ISSUED AT 256 PM CDT Wed Sep 20 2017 Record Highs for September 20... Moline.........92 in 1931 Cedar Rapids...93 in 1931 Dubuque........92 in 1895 Burlington.....93 in 1940 Record Highs for September 21... Moline.........92 in 2007 Cedar Rapids...93 in 1920 Dubuque........94 in 1891 Burlington.....94 in 1908 Record Highs for September 22... Moline.........95 in 1937 Cedar Rapids...94 in 1930 Dubuque........92 in 1937 Burlington.....94 in 1937 and other years && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Gibbs AVIATION...Uttech CLIMATE...08
Hazardous weather outlook, Sep 20, 7:46 AM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 746 AM CDT Wed Sep 20 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211300- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 746 AM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a chance of thunderstorms late this afternoon and tonight, as a cold front sags into the region. There is a low risk of severe weather with these storms, mainly from 5 pm to 11 pm, with large hail and damaging winds being the primary threats. Afternoon heat index readings are expected to top out in the lower to middle 90s across portions of east central and southeast Iowa, northeast Missouri, and northwest and west central Illinois. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A few thunderstorms with a lightning threat may linger into mid Thursday morning before they diminish. Unseasonably warm temperatures will combine with increasing humidity to produce heat index readings in the low to mid 90s Thursday afternoon through Friday, and in the lower 90s for Saturday afternoon. Thunderstorm chances return to the Outlook Area from late Monday into Tuesday. It is too early to determine if there will be any severe weather threat early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening.
In the hours before
Special weather statement, Sep 20, 7:40 PM CDT, 57 minutes before
Special Weather Statement...CORRECTED
National Weather Service Quad Cities IA/IL
740 PM CDT Wed Sep 20 2017
ILC011-015-073-131-161-195-IAC045-097-115-139-163-210145-
Rock
Island-Mercer-Whiteside-Henry-Carroll-Bureau-Louisa-Jackson-Scott-
Muscatine-Clinton-
740 PM CDT Wed Sep 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...MERCER...
WHITESIDE...HENRY...CARROLL...WESTERN BUREAU...CENTRAL LOUISA...
SOUTHEASTERN JACKSON...SCOTT...EASTERN MUSCATINE AND EASTERN CLINTON
COUNTIES UNTIL 845 PM CDT...
At 737 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sabula to near Grandview. Movement
was northeast at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, Muscatine, East
Moline, Sterling, Kewanee, Rock Falls, Morrison, Aledo, Cambridge,
Mount Carroll, Silvis, Geneseo, Eldridge, DeWitt, Milan and Colona.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.
LAT...LON 4123 8973 4123 8987 4115 8987 4115 9044
4110 9044 4124 9130 4215 9028 4217 8969
4193 8969 4193 8963 4160 8963
TIME...MOT...LOC 0037Z 048DEG 20KT 4210 9025 4125 9127
...corrected movement..
SHEETSLocal storm report, Sep 20, 7:42 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL BLUE GRASS 41.51N 90.76W
09/20/2017 M0.75 INCH SCOTT IA NWS EMPLOYEE
&&
PETERSLocal storm report, Sep 20, 8:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL W DAVENPORT 41.56N 90.60W
09/20/2017 M0.75 INCH SCOTT IA NWS EMPLOYEE
&&
PETERSLocal storm report, Sep 20, 8:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL NW DAVENPORT 41.56N 90.60W
09/20/2017 M0.50 INCH SCOTT IA NWS EMPLOYEE
HAIL FELL AT THE DAVENPORT MUNICIPAL AIRPORT FOR AROUND 4
MINUTES
&&
PETERSLocal storm report, Sep 20, 8:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
815 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST DAVENPORT 41.56N 90.60W
09/20/2017 M54.00 MPH SCOTT IA ASOS
&&
PETERSLocal storm report, Sep 20, 8:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 SSW DAVENPORT 41.52N 90.62W
09/20/2017 M0.25 INCH SCOTT IA TRAINED SPOTTER
&&
PETERSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:38 PM CDT | Special Weather Statement | DVN | Carroll, Henry, Mercer, Rock Island, Whiteside | 67 min |
| Sep 20, 7:40 PM CDT | Special Weather Statement | DVN | Carroll, Henry, Mercer, Rock Island, Whiteside | 65 min |
| Sep 20, 7:58 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island | 47 min |
| Sep 21, 2:08 AM CDT | Flash Flood Warning | DVN | Rock Island | 6 hr |
| Sep 20, 9:56 PM CDT | Special Weather Statement | DVN | Muscatine, Scott | 94 min |
| Sep 20, 10:47 PM CDT | Special Weather Statement | DVN | Scott | 43 min |
| Sep 20, 11:49 PM CDT | Special Weather Statement | DVN | Scott | 26 min |
| Sep 21, 12:30 AM CDT | Special Weather Statement | DVN | Muscatine | 45 min |
| Sep 21, 3:45 AM CDT | Flash Flood Warning | DVN | Jefferson, Keokuk, Washington | 6 hr |
| Sep 21, 8:49 AM CDT | Special Weather Statement | DVN | Clinton | 56 min |
| Sep 21, 9:30 AM CDT | Special Weather Statement | DVN | Lee | 75 min |
Nearby
Flash Flood Warnings in Illinois, 2017Flash Flood Warnings in Iowa, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.